Kansas, 2004

Hail and Damaging Winds in Kansas, July 4, 2004

July 4, 2004 · NWS GID · 12 events in 6 counties and zones

Mother Nature provided her own fireworks on this Independence Day as severe thunderstorms lashed out across north-central Kansas. Rooks and Phillips counties were hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$545,000
Crop damage
$900,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mother Nature provided her own fireworks on this Independence Day as severe thunderstorms lashed out across north-central Kansas. Rooks and Phillips counties were hardest hit. In Rooks county, three people were injured when their camper was toppled and rolled by the wind at Webster State Park. The injuries were minor, even though the camper rolled almost three times. Another camper was damaged, but that camper was unoccupied at the time. 25 to 50 power poles were snapped across Rooks county. Several buildings in the southern part of the county sustained at least minor damage. In Phillipsburg, an airplane at the airport was flipped and damaged and numerous large trees were uprooted. In Smith Center, a large window was blown out of a building on South Main Street. There were numerous limbs down around that time. Once the storm reached Jewell and Mitchell counties, a 68 mph wind gust was recorded near Webber and a 76 mph wind gust at Beloit. Power was out for a time in Beloit. Several large trees were toppled and there were several instances of minor damage throughout the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 8:55 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 4, 8:55 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
955 PM CDT SUN JUL 4 2004

.DISCUSSION...A DEFINITE DIFFERENCE TONIGHT AS OPPOSED TO LAST NIGHT
IN TERMS OF CONV EVOLUTION THIS EVENING. GROWING CONCERN LATE THIS
EVENING IS W/MERGING SRN/NRN STREAM SW TROFS OUT WEST. NEW ETA40 500
MB HGT REFLECTION OF THIS LOOKS QUITE GOOD AND GIVEN ENHANCED BACKED
LL INFLOW INTO DVLPG LINE SEGMENTS BOTH WEST AND SOUTH ALG
W/APPRECIABLE PWS IN PLACE AND STEEP MID LVL LAPSE RATE PLUME
OVERHEAD ALL SPELL TROUBLE OVR SRN NEB AND NRN KS. WILL BE UPDATING
SHORTLY FOR FLOOD WATCH TONIGHT INTO TOMORROW MORNING BASICALLY ALG
AND SOUTH OF A GENEVA TO HASTINGS TO PHILLIPSBURG LINE.

&&
T
&&

.PREV DISCUSSION...

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MAIN CONCERNS WILL BE
PRECIPITATION CHANCES AND AFTERNOON TEMPERATURES. UPPER LEVEL SHORT
WAVE WAS MOVING EAST NORTHEAST ACROSS SOUTHWEST COLORADO EARLY THIS
AFTERNOON...AS SEEN IN THE WATER VAPOR IMAGERY. IN SURFACE
OBSERVATIONS...A DRY LINE CAN BE SEEN IN THE NEBRASKA PANHANDLE
EXTENDING SOUTH THROUGH EASTERN COLORADO.  A SURFACE BOUNDARY WAS
ALSO LAYING ACROSS SOUTHERN SOUTH DAKOTA...INTO EXTREME NORTHERN
NEBRASKA. CONVECTION WAS INITIATING IN THE PANHANDLE OF NEBRASKA
EARLY THIS AFTERNOON...AND ALONG THE FRONT RANGE OF THE ROCKIES IN
COLORADO. LAPS 19Z ANALYSIS OF CAPE HAD VALUES UP TO 6300 J/KG ALONG
THE KANSAS/COLORADO BORDERS...DECREASING TO NEAR 2300 J/KG IN
GOSPER AND FURNAS COUNTIES.   THE LOW LEVEL WIND FIELD HAS REMAINED
WEAK ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE DRY LINE IN WESTERN
NEBRASKA AND KANSAS.  UPPER LEVEL WAVE SHOULD HELP GIVE GREATER
DEFINITION TO THE STORM STRUCTURE.  LOW LEVEL WIND FIELDS ARE A
LIMITING FACTOR IN THE THUNDERSTORM DEVELOPMENT IN OUR AREA BECAUSE
IT IS SO WEAK...IT MAY PLAY A ROLE IN KEEPING WIND POTENTIAL DOWN
AS THE GUST FRONT WILL NOT BE MAINTAINED CLOSE TO THE MAIN
CONVECTION AS IT MATURES. MID-LEVEL WINDS ASSOCIATED WITH THE WAVE
MOVING OUT OF COLORADO...MAY HELP ORGANIZE CONVECTION INTO A MCS.
FRONTAL BOUNDARY WILL BE SINKING SOUTH THROUGH NEBRASKA ON MONDAY...
AND AN UPPER LEVEL TROUGH JUST NORTH OF IDAHO THIS AFTERNOON WILL BE
DROPPING DOWN INTO THE PLAINS. THE TWO SHOULD PROVIDE SUFFICIENT LIFT
FOR CONVECTION TOMORROW AFTERNOON AND NIGHT. PRECIPITATION WILL HELP
KEEP TEMPERATURES LOWER TOMORROW.  TUESDAY THE AREA WILL BE BEHIND
THE FRONT...AND TEMPERATURES WILL BE RUNNING ABOUT 10 TO 15 DEGREES
BELOW NORMAL. UPPER LEVEL TROUGH WILL BE WELL EAST OF THE REGION BY
WEDNESDAY...AND RIDGE WILL BE BUILDING INTO THE PLAINS.  EXPECT
TEMPERATURES TO REBOUND NICELY TO NEAR NORMAL LEVELS.

.LONG TERM...WEDNESDAY TO SUNDAY.  MODELS BEGINNING TO COME INTO
MORE AGREEMENT WITH OVERALL PATTERN IN THE EXTENDED.  HEIGHTS RISE
WEDNESDAY BEHIND DEPARTING TROF WITH RIDGE AXIS BUILDING ONTO THE
CENTRAL PLAINS.  FLOW TRANSITIONS SOUTHWEST BY LATE THURSDAY WITH
WEAK SHORTWAVES LIFTING OUT OF THE SOUTHWEST CONUS.  AN OUTSIDE
CHANCE FOR CONVECTION EXISTS AND HAVE MAINTAINED OUR CURRENT LOW
POPS.  UPPER TROF DEEPENS IN MANITOBA BY FRIDAY WITH COOL FRONT
PUSHING SOUTH INTO THE DAKOTAS. MODELS TRENDING FARTHER NORTH WITH
UPPER LOW SO WILL NEED TO MONITOR HOW FAR SOUTH INITIATION POINT OF
CONVECTION WILL BE.  UPPER TROF LIFTS OUT OVER THE WEEKEND AND
RESIDUAL BOUNDARY MAY AGAIN FOCUS CONVECTION...OTHERWISE A GENERAL
WARMING TREND IS EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON/FAY
Hazardous weather outlook, Jul 4, 6:24 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
724 PM CDT SUN JUL 4 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
724 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER WESTERN NEBRASKA WILL CONTINUE TO ORGANIZE THIS
EVENING AS THEY MOVE EAST INTO THE OUTLOOK AREA BETWEEN 8 AND 10 PM.
THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL UP TO ONE INCH IN
DIAMETER...AND HEAVY RAINFALL THE THREATS WITH LOCALIZED
FLOODING POSSIBLE IN AREAS WHERE SOIL CONDITIONS REMAIN SATURATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA MONDAY AND
MONDAY NIGHT...WITH ISOLATED CHANCES FOR LARGE HAIL AND LOCALLY HEAVY
RAINFALL POSSIBLE ONCE AGAIN.

ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY
THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

NELSON/T

In the hours before

Local storm report, Jul 4, 7:13 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     SHERMAN RESERVOIR DAM   41.30N 98.88W
07/03/2004  60 MPH           SHERMAN            NE   PUBLIC

            2 BOATS CAPSIZED - REPORT RECEIVED 7/4

&&

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Rooks

When
July 4, 9:24 PM CST
Where
Rooks County, 2 mi S of Plainville
Measured
1.25 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
AMATEUR RADIO
Coordinates
39.200, -99.300

Penny to walnut size hail was reported in the Palco area along with 70 mph winds.

Hail, Osborne

When
July 4, 9:30 PM CST
Where
Osborne County, 18 mi E of Natoma
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.183, -98.683

Thunderstorm Wind, Rooks

When
July 4, 9:30 PM CST
Where
Rooks County, Webster Res
Measured
61 kt (70 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$75,000
Reported by
AMATEUR RADIO
Coordinates
39.383, -99.467

The occupants of a camper overturned by strong thunderstorm winds were slightly injured.

Thunderstorm Wind, Rooks

When
July 4, 9:30 PM CST
Where
Rooks County, Stockton
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$200,000
Reported by
AMATEUR RADIO
Coordinates
39.433, -99.283

Thunderstorm Wind, Phillips

When
July 4, 9:30 PM CST
Where
Phillips County, Logan
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.667, -99.567

Thunderstorm Wind, Phillips

When
July 4, 9:40 PM CST
Where
Phillips County, Phillipsburg
Measured
62 kt (71 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.750, -99.317

Thunderstorm Wind, Phillips

When
July 4, 9:40 PM CST
Where
Phillips County, Speed
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.683, -99.417

Hail, Smith

When
July 4, 10:00 PM CST
Where
Smith County, Kensington
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -99.033

Thunderstorm Wind, Smith

When
July 4, 10:00 PM CST
Where
Smith County, Smith Center
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
39.783, -98.783

Thunderstorm Wind, Mitchell

When
July 4, 10:30 PM CST
Where
Mitchell County, Beloit
Measured
66 kt (76 mph) measured gust
Property damage
$100,000
Crop damage
$100,000
Reported by
STORM CHASER
Coordinates
39.467, -98.117

Thunderstorm Wind, Jewell

When
July 4, 10:40 PM CST
Where
Jewell County, Mankato
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
39.783, -98.217

Thunderstorm Wind, Jewell

When
July 4, 10:44 PM CST
Where
Jewell County, 3 mi E of Webber
Measured
59 kt (68 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.933, -97.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411357, 5411358, 5411359, 5411360, 5411361, 5411362, 5411363, 5411364, 5411365, 5411366, 5411367, 5411368.